LIVE BLOG: Drug Reactions
In this live blog from the 11th Annual SDPA conference in Atlanta, Dr. Cindy Owen discusses drug reactions. Below are some of the highlights of her lecture.
- Drug reactions mimic naturally occurring disease, thus a knowledge of drug reactions encompasses a general knowledge of all inflammatory and some neoplastic dermatologic disorders.
- Drug reactions range widely from mild asymptomatic rashes to life-threatening syndromes and encompass a wide array of morphologies.
- The prevalence of cutaneous adverse drug reactions in hospitalized patients has been reported to be around 2%.
- Drug-related rash is reported for nearly all prescription medications.
Majority of ADRs are “Type A”– dose-dependent and predictable based on the pharmacology of the drug.
Idiosyncratic, or “Type B”, reactions are unpredictable and are related to patient-specific factors that enhance susceptibility:
- inadequate metabolic detoxification of the drug resulting in toxic metabolites, or
- immunologically mediated allergic reactions
Types of hypersensitivity reactions based on cytokines and cytotoxic factors:
? Type I: immediate, anaphylactic
? Type II: cytotoxic
? Type III: immune complex
? Type IV: delayed type (T cell mediated)
? ? ? ?
IVa– Th1 (IFN?, TNF?) IVb– Th2 (IL-4/13, IL 5, eosinophils) IVc– cytotoxic T cells (perforin, granzyme, granulysin) IVd– T cells (CXCL8, GM-CSF, neutrophils)
The morphology of drug eruptions can include exanthematous, pustular, bullous, urticarial, lichenoid, psoriasiform, lupus-like, phototoxic, vasculitic, among others.
Identifying the Guilty Drugs
- recent administration, although there are exceptions e.g. drug induced LE syndromes
- certain patterns of reaction are strongly linked to a specific agent
- exclude other causes of the cutaneous reaction
The Usual Suspects
- anti convulsants
- nonsteroidal anti inflammatory drugs
- thiazide derivatives
- note: the PDR lists rash as potential toxicity for almost all drugs
Steps in the Approach to a Suspected Cutaneous Drug Reaction
- clinical diagnosis
- analysis of drug exposure
- differential diagnosis of the rash
- literature search
- future use of patch tests or lymphocyte transformation testing?
- advise the patient
- report to regulatory agency or manufacturer
Especially in cases that resemble more common skin diseases, diagnosis of drug-induced disease requires a high index of suspicion.
Medication lists should be reviewed and the timing of medication initiation and rash onset analyzed.
Fixed Drug Eruption:
- Lesions develop 1-2 weeks after initial exposure.
- With subsequent exposures the lesion recur within 24 hours at the same site and possibly with the addition of new sites.
- Lesions favor the lips, face, hands, feet, or genitalia.
- Biopsy can be useful if diagnosis in doubt
Urticarial Drug Reaction:
- Presents within minutes to hours after exposure.
- Accounts for about 10% of adverse cutaneous drug reactions.
- Can be immunologic (penicillins, cephalosporins, sulfonamides, tetracyclines) or non-immunologic (opioids, radiocontrast media, angiotensin-converting enzyme inhibitors).
- IgE-mediated immediate hypersensitivity reaction can be accompanied by flushing, angioedema, nausea/vomiting/diarrhea, laryngeal edema, bronchospasm, or hypotension.
Serum Sickness-like Reaction:
- Fever, rash (urticaria or morbilliform), and arthralgia develop 1-3 weeks after medication initiation.
- Unlike true serum sickness, hypocomplementemia, immune complex deposition, vasculitis, and renal disease are not seen.
- Cefaclor is the classically associated medication, other reports implicate infliximab, bupropion, and minocycline, among others.
Acute Generalized Exanthematous Pustulosis (AGEP):
- AGEP consists of small, uniform pustules on an erythematous base, begins in and favors intertriginous zones.
- Associated findings are fever and leukocytosis, otherwise systemic symptoms are not seen.
- Develops 1-3 weeks after medication exposure.
- Resolves with superficial desquamation 2 weeks after removal of inciting drug.
- Antibiotics and calcium channel blockers are frequently implicated.
Drug Induced Hypersensitivity Vasculitis:
– Usually a small vessel vasculitis manifesting with palpable purpura of the lower extremities (or other dependent area).
- Onset is 1 to 3 weeks after the start of the culprit medication.
- Systemic vasculitis may occur and be life-threatening, especially with involvement of the kidneys, CNS, or lungs.
- Eosinophils in tissue can be helpful in distinguishing hypersensitivity vasculitis from other vasculitic syndromes.
- Drugs commonly responsible include:
- If drug induced, will resolve in 2 weeks
- Must differentiate from other vasculitic syndromes (infection, autoimmune disease)
Exanthematous (Morbilliform) Drug Eruption:
- The most common drug-induced eruption, accounting for up to 80% of rashes attributed to drugs.
- pruritic papules on trunk, extremities which coalesce into plaques
- Patients with HIV, bone marrow transplant, or certain underlying infections (eg, mononucleosis) are at highest risk.
- This rash appears between 4 and 21 days after drug initiation.
- Discontinuation of the drug results in resolution of the rash within one week.
- Treat symptomatically with antihistamines and topical steroids.
- Be sure to look for systemic findings that would signify a more serious adverse reaction, such as DRESS (see below).
- What looks like morbilliform drug eruption can be a severe cutaneous adverse reaction either unrecognized or in evolution
- Thorough history, review of systems, physical examination, and laboratory evaluation will distinguish
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS):
- Sometimes called hypersensitivity syndrome or drug-induced hypersensitivity syndrome.
- Associated mortality is up to 10%.
- Ranges in incidence from 1 in 1000 to 1 in 10,000 drug exposures
- DRESS presents 2-8 weeks after drug initiation and can persist or recur even after drug discontinuation.
- Most common presentation is a morbilliform rash, but can be variable and include pustules, vesicles, purpura, or erythroderma.
- Other physical examination findings to note are facial edema, lymphadenopathy, and fever.
- Hematologic abnormalities include eosinophilia (not present in all cases), atypical lymphocytes, lymphopenia, lymphocytosis, thrombocytopenia, or thrombocytosis.
- The most commonly involved internal organs are liver (liver function test elevation), kidney (creatinine elevation, hematuria, or proteinuria), and lung (interstitial lung disease).
- Myocarditis, pancreatitis, and thyroiditis are also reported.
- Associated medications are
- oxicam NSAIDs,
- among others.
– Treatment is removal of offending medication, and long taper of high dose steroids with or without IVIG.
- Steroid-sparing agents may be required in persistent or recurrent DRESS.
- Type I diabetes and autoimmune thyroid disease can occur in the months to years following DRESS.
Stevens Johnson Syndrome (SJS)/ Toxic Epidermal Necrolysis (TEN):
- SJS—dusky lesions and flat atypical targets with isolated lesions predominating over confluent areas and mucosal involvement, affecting less than 10% body surface area (BSA).
- TEN—poorly delineated erythematous plaques, flat atypical targets, epidermal detachment with confluent patches dominating over isolated lesions and mucosal involvement affecting >30% BSA.
- SJS-TEN overlap—between 10 and 30% BSA affected.
- The mortality for SJS is 5% while that for TEN can be over 30%.
- Onset is 7-30 days after drug administration; anticonvulsants can be up to 2 months after initiation.
High risk medications for SJS/TEN are:
- nevirapine, and
- oxicam NSAIDs.
Evaluate mortality risk in TEN using the SCORTEN prognostic tool.
Calculate the score daily for the first 5 days of admission and take the highest score
Prognostic Factor (one point each)
Age >40 years
Heart rate >120 bpm
Cancer or hematologic malignancy
BSA involved on day 1 above 10%
Serum urea level >28 mg/dL
Serum bicarbonate <20 meq/L
Serum glucose >252 mg/dL
SCORTEN* MORTALITY RATE (%)
- Early withdrawal of causative medications and supportive care are essential.
- Ophthalmologic management is also key.
- Special care may be required to prevent long-term complications at mucosal sites, especially in patients with ocular or vaginal disease.
- Pharmacologic therapy for SJS/TEN is debated, as no targeted therapies have been clearly proven effective.
- Corticosteroids remain controversial, but cyclosporine, IVIG, plamapheresis, and anti-TNF alpha agents have been reported in uncontrolled studies.
- Thalidomide was shown in a randomized controlled trial to increase mortality and should be avoided.
- Maintain a high index of suspicion for drug-induced skin disease.
- Look for cutaneous clues to potentially severe reactions—facial edema, mucous membrane involvement, skin pain or detachment, purpura, erythroderma.
- Search for systemic symptoms or signs of severe adverse reactions—fever, malaise, sore throat, arthralgia, lymphadenopathy.
- Check basic labs if suspicion exists for systemic involvement.
- Create a timeline of drug exposures in patients with many medications to help determine a possible culprit.
- There is no confirmatory test for a drug cause, though the Naranjo criteria can be used to determine probability.
- No currently available in vitro or in vivo tests have proven to have sufficient specificity or sensitivity to confirm drug causation.
- Prevention may be possible in some cases, however, with HLA associations identified within the burgeoning field of pharmacogenetics.